Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Mar 18, 2021, 5:01 PM EDT for Lancaster County, South Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2021, 5:01 PM EDT (21:01 UTC)
- Expired
- Mar 18, 2021, 5:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Columbia, SC
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 80 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 470 m²/s²
- 0-3 km storm-relative helicity
- 562 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
708
WWUS82 KCAE 182101
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
501 PM EDT Thu Mar 18 2021
SCZ116-182130-
Southern Lancaster SC-
501 PM EDT Thu Mar 18 2021
...Strong Thunderstorms Will Impact Portions of Southern Lancaster
County Until 530 PM EDT....
At 500 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Fishing Creek Reservoir, or 10 miles
southwest of Lancaster, moving northeast at 50 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Lancaster, Elgin, Heath Springs, USC Lancaster, Irwin, Buford,
Fishing Creek Reservoir, Bell Town Fire Station, Arrowood Estates,
Tradesville, Camp Creek Fire Station, Antioch, Kirk Air Base, Faith
Christian School, Forty Acre Rock Preserve, Taxahaw, Pleasant Hill,
Unity Fire Station, Lancaster Mill and McWhirter Airfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
LAT...LON 3465 8043 3452 8074 3454 8074 3446 8088
3448 8089 3449 8090 3450 8088 3457 8087
3460 8089 3465 8089 3469 8086 3475 8088
3482 8070 3482 8058
TIME...MOT...LOC 2100Z 245DEG 43KT 3463 8092
$$
fwaWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Mar 18, 4:30 PM EDT, 31 minutes earlier.
Area forecast discussion, Mar 18, 4:30 PM EDT, 31 minutes before
Area Forecast Discussion National Weather Service Columbia SC 430 PM EDT Thu Mar 18 2021 .SYNOPSIS... Line of showers and storms moving in from the west with severe weather still possible, mainly along the Piedmont. Cool high pressure will build over the region tonight and be reinforced on Friday as a backdoor front sinks south through the area. Cooler but fair weather is expected over the weekend, followed by a warming trend early next week as an upper ridge builds over the region. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Disorganized showers and isolated storms in the southeastern portion of the forecast area continue to move into a less favorable airmass with a capping inversion remaining in place with significant convective inhibition. Lift associated with a weak shortwave will be unlikely to break the cap and so the severe threat in this portion of the forecast area seems to be over, with the tornado watch cancelled for Burke, Barnwell, Bamberg, Orangeburg, Calhoun and Clarendon counties. The next focus of any potential severe weather will be more linear convection to the west which has shown much better organization and is entering a more favorable, destabilized environment that saw clouds clear earlier today. In additional, forcing will be higher with upper low to the NW. Still a bit of a tornado concern as well, although hodographs do not look quite as impressive in the near term as they did earlier today (and that threat didn't really pan out). Will be worth watching the line as it progresses east as there is some broad rotation evident on radar. Seems like the highest chance for severe weather will be damaging gusty winds as showers or storms mix out the stronger low level jet, although an isolated tornado cannot be ruled out. Breezy conditions continue elsewhere ahead of the front with gusts above 30 mph as we start mixing out the stronger jet aloft. Cold front will push east later this evening with severe threat coming to an end and winds decreasing slightly behind the front. Tonight, cold advection will overspread the region behind the cold front with westerly winds around 10 mph. Radiational cooling will be limited by the winds keeping the boundary layer mixed but cold advection should support overnight lows in the 40s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... An upper level trough moves off the North Carolina coast Friday morning and The Midlands and CSRA will be in the southern branch of the jet stream through this weekend. Cooler air behind the upper trough will lead to below normal temperatures for late March. Low temperatures may drop into the lower 30s across the Northern Midlands and Catawba regions. Frost/freeze headlines may be needed Saturday and perhaps Sunday mornings. A weak shortwave is expected to interact with moisture from a stalled frontal boundary on Sunday for a slight chance of showers in the southeast Midlands and lower CSRA. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... High pressure aloft builds across the Southeast U.S. through the middle of next week for dry weather and a warming trend to near or slightly above normal temperatures. Model ensembles depict low confidence in timing the breakdown of the upper ridge later next week which allows shortwave troughs to move into the region. The NBM consensus introduces a chance of showers next Thursday. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... Cold front west of the TAF sites will cross the area in the 19/00z to 19/03z timeframe. Strong gusty southerly winds ahead of the front. Behind the front winds become west and diminish somewhat, but remain 10 to 15 knots with gusts up to 25 knots overnight. Main convection crossing the Piedmont and northern Midlands should pass north of CAE/CUB, but cannot completely rule out scattered convection through 23z. Predominate MVFR cigs at all sites though 23z then VFR expected. Northwest winds at 12z veering north to northeast through the morning as a backdoor cold front crosses the area from the north. EXTENDED AVIATION OUTLOOK...Cig restrictions possible from time to time Saturday night through Tuesday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Mar 18, 4:21 AM EDT, 12 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 421 AM EDT Thu Mar 18 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 190830- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 421 AM EDT Thu Mar 18 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. A line of thunderstorms will move through the region Thursday morning into the afternoon ahead of a cold front. Severe thunderstorms are likely with damaging winds, large hail, and isolated tornadoes possible, some strong. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Special weather statement, Mar 18, 3:19 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Columbia SC
319 PM EDT Thu Mar 18 2021
SCZ020-026-181945-
Newberry SC-Saluda SC-
319 PM EDT Thu Mar 18 2021
...Strong Thunderstorms Will Impact Portions of western Newberry and
north central Saluda Counties Until 345 PM EDT....
At 319 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Ninety Six, or near Greenwood, moving
northeast at 45 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Newberry, Newberry College, Newberry County Airport, Silverstreet,
Chappells, Chappells Fire Station, Newberry County Detention Center,
Bush River Fire Station, Vaughnville, Belfast Wildlife Management
Area and Kinards.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
This includes Interstate 26 between mile markers 62 and 71.
LAT...LON 3425 8191 3430 8190 3432 8185 3435 8183
3436 8179 3444 8173 3446 8170 3427 8156
3413 8187 3415 8190 3418 8190 3418 8192
3419 8192 3420 8194
TIME...MOT...LOC 1919Z 238DEG 38KT 3417 8207
fwaLocal storm report, Mar 18, 4:08 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
408 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 2 NW CHAPPELLS 34.20N 81.89W
03/18/2021 NEWBERRY SC FIRE DEPT/RESCUE
CHAPPELLS FIRE DEPARTMENT REPORTED NUMEROUS
TREES DOWN ALONG HWY 39 AND 56 NORTH OF
CHAPPELLS.
&&
CRLSpecial weather statement, Mar 18, 4:24 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Columbia SC
424 PM EDT Thu Mar 18 2021
SCZ020-021-182115-
Fairfield SC-Newberry SC-
424 PM EDT Thu Mar 18 2021
...Strong Thunderstorms Will Impact Portions of Fairfield and
northeastern Newberry Counties Until 515 PM EDT....
At 423 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Carlisle to 6
miles west of VC Summer Nuclear Station, moving east at 30 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Winnsboro, VC Summer Nuclear Station, Fairfield County Airport,
Monticello, Jenkinsville, Blair, Pomaria, Lebanon Fire Station,
Henderson Island, Fairfield County Detention Center, Rion, Winnsboro
Mills, Fairfield Elementary School, Maybington Fire Station,
Feasterville Fire Station, White Oak and Blackstock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
This includes the following highways...
Interstate 26 between mile markers 80 and 81.
Interstate 77 near mile marker 35.
LAT...LON 3455 8102 3426 8100 3424 8149 3447 8151
3449 8149 3449 8146 3450 8142 3456 8143
3457 8142
TIME...MOT...LOC 2023Z 269DEG 27KT 3454 8144 3432 8142
fwaLocal storm report, Mar 18, 4:26 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
426 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM NON-TSTM WND DMG 6 NNE HEPHZIBAH 33.36N 82.06W
03/18/2021 RICHMOND GA FIRE DEPT/RESCUE
AUGUSTA FIRE RESPONDED TO A SNAPPED POWER
POLE ON BOYKIN ROAD.
&&
CRLSpecial weather statement, Mar 18, 4:41 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Columbia SC
441 PM EDT Thu Mar 18 2021
SCZ115-182115-
Northern Lancaster SC-
441 PM EDT Thu Mar 18 2021
...Strong Thunderstorms Will Impact Portions of Northern Lancaster
County Until 515 PM EDT....
At 441 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Carowinds, or 8 miles northwest of Indian
Land, moving east at 55 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Indian Land and Community of Almond Glen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
LAT...LON 3502 8086 3501 8084 3500 8084 3500 8089
3502 8091 3504 8090 3505 8091 3507 8090
TIME...MOT...LOC 2041Z 269DEG 49KT 3509 8097
fwaSpecial weather statement, Mar 18, 5:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
501 PM EDT Thu Mar 18 2021
SCZ116-182130-
Southern Lancaster SC-
501 PM EDT Thu Mar 18 2021
...Strong Thunderstorms Will Impact Portions of Southern Lancaster
County Until 530 PM EDT....
At 500 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Fishing Creek Reservoir, or 10 miles
southwest of Lancaster, moving northeast at 50 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Lancaster, Elgin, Heath Springs, USC Lancaster, Irwin, Buford,
Fishing Creek Reservoir, Bell Town Fire Station, Arrowood Estates,
Tradesville, Camp Creek Fire Station, Antioch, Kirk Air Base, Faith
Christian School, Forty Acre Rock Preserve, Taxahaw, Pleasant Hill,
Unity Fire Station, Lancaster Mill and McWhirter Airfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
LAT...LON 3465 8043 3452 8074 3454 8074 3446 8088
3448 8089 3449 8090 3450 8088 3457 8087
3460 8089 3465 8089 3469 8086 3475 8088
3482 8070 3482 8058
TIME...MOT...LOC 2100Z 245DEG 43KT 3463 8092
fwaThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 2:34 PM EDT | Special Weather Statement | CAE | McCormick | 26 min |
| Mar 18, 3:19 PM EDT | Special Weather Statement | CAE | Newberry | 26 min |
| Mar 18, 3:34 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 41 min |
| Mar 18, 4:24 PM EDT | Special Weather Statement | CAE | Fairfield | 51 min |
| Mar 18, 5:24 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 36 min |
| Mar 18, 5:48 PM EDT | Special Weather Statement | CAE | Fairfield | 42 min |
| Mar 18, 5:51 PM EDT | Special Weather Statement | CAE | Chesterfield | 24 min |
| Mar 18, 7:48 PM EDT | Special Weather Statement | CAE | Chesterfield | 42 min |
| Mar 18, 7:58 PM EDT | Special Weather Statement | CAE | Lancaster | 32 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.